Around a year ago, I wrote an ‘expectations vs. reality’ style post on my experience of antidepressants. I have now been taking medication for my mental health for around two years. I therefore felt it was about time I shared with you an updated version of that post.
Of course, my experience is unique to me and I’m not suggesting for one second that it will be the same for you. Nonetheless, if we truly wish to eradicate mental health stigma (especially around medication) then it is important we talk openly on the subject.
Not only that, but antidepressants are particularly on my mind at the moment (literally and figuratively speaking). On Saturday, I increased my dose of Fluoxetine (Prozac) from 20mg to 30mg (under the GP’s guidance, of course!). What better time is there, therefore, to reflect on the past few years and consider the effect that mental health medication has had on my overall wellbeing.
Perhaps the thing we fear most when starting on medication: negative side effects.
Let’s not lie, the ‘possible side effects’ list on the antidepressant leaflet is pretty darn terrifying! I’ve already mentioned the initial side effects that I experienced in my original post, and so I shan’t repeat them here. And whilst most of these are short-lived and disappear after a few weeks, what about any long-term effects?
Overall, my time on Prozac has been relatively problem-free. However, one thing I have noticed is an unrelenting fatigue. This may not be due to the medication what so ever, yet I can’t help but question it. I take my little half yellow, half green capsule first thing in the morning with my breakfast and I often wonder if this contributes to the drowsiness I feel during the day.
Decrease in Effectiveness?
Sometimes I doubt if antidepressants are as effective in controlling my mental illness now as they used to be. I would say this is especially true regarding my low mood (I also take antidepressants for OCD).
Recently, I have been feeling very down. Hence, it has been decided my dose of Prozac should be increased. It’s almost as though my body has become so accustomed to my current dose that it’s no longer having such an impact. Either that, or I’ve just forgot what I felt like when I wasn’t taking them!
Note: It’s crucial you speak to your GP or a psychiatrist before making ANY adjustments to your dosage!
The above two points are the main things I have noticed in the years since I started on Prozac. It’s been suggested that it may be worth me switching to a different SSRI, Sertraline specifically. However, I’m not sure I’m comfortable taking that step just yet. For now, I am going to stick with increasing my Fluoxetine dose (as agreed with the GP!).
What about you? Do you take medication for your mental health and if so, what’s your experience?
For more information on antidepressants, you can visit the NHS website here.
Thanks for reading,